HIV-positive individuals who are coinfected with hepatitis B virus or hepatitis C virus, have a significantly increased risk of developing elevated liver enzyme levels when taking a HAART regimen including lopinavir/ritonavir (Kaletra), according to a study published in the September 2004 edition of HIV Medicine. The study’s Italian investigators believe that the results emphasise the importance of testing patients for hepatitis coinfection at baseline and the importance of monitoring liver function before and during antiretroviral therapy.
A retrospective Canadian study, presented to the International AIDS Conference in Bangkok last July, found that the use of Kaletra by individuals coinfected with hepatitis B or C was significantly associated with the development of grade 3/4 elevations in alanine aminotransferase (ALT) levels.
It is well known that protease inhibitor-containing highly active antiretroviral therapy (HAART) regimens can cause liver toxicities. Two reasons for this side-effect have been suggested: the intrinsic toxic effects of this class of drugs, and the recovery of cell-mediated immunity brought about by HAART leading to the damage of hepatitis B or hepatitis C-specific liver cells.
Investigators in northern Italy wished to determine the incidence of, and risk factors for, elevations in liver enyzmes in protease inhibitor-experienced individuals taking Kaletra as part of HAART.
In a prospective study, a total of 782 individuals were followed for twelve months, or until the appearance of elevated liver enzymes. Individuals were taking the standard dose of Kaletra (400mg lopinavir, boosted by 100mg ritonavir), unless they were also taking a non-nucleoside reverse transcriptase inhibitor (NNRTI), in which case the dose of Kaletra was increased (533mg lopinavir with 133mg of ritonavir).
ALT, aspartate aminotransferase (AST), lipid levels, CD4 cell count and viral load were evaluated at baseline, one month after starting Kaletra, and then at three-monthly intervals. Tests were also performed for the presence of hepatitis B and hepatitis C.
Elevated liver enzymes were graded according to severity. ALT levels 2.6 to 5 times the upper limit of normal were described as grade 2 toxicity, ALT levels 5 to 10 times the upper range of normal as grade 3 toxicity, and ALT levels over 10 times the upper limit of normal were described as grade 3 toxicity.
Of the 782 patients recruited to the study, a total of 269 (34%) had elevated liver enzymes at baseline, and elevated ALT and AST levels on entry to the study were significantly related to infection with hepatitis B or C (p < 0.001).
The most common nucleoside backbones taken with Kaletra were ddI (didanosine, Videx / VidexEC) and d4T (stavudine, Zerit; 18%) and 3TC (lamivudine, Epivir) and d4T (13%). A total of 18% of patients were taking an NNRTI and just under 10% were taking a second protease inhibitor.
Median duration of follow-up was 349 days. A total of 185 patients (24%) discontinued Kaletra, a median of 198 days after starting therapy. Of these individuals, 88 stopped because of side-effects, including 13 who experienced hepatic toxicities.
Across the study population, a total of 9% experienced elevations in liver enzymes during Kaletra therapy. ALT levels increased significantly at months three (p = 0.006), six (p = 0.005) and nine months (p = 0.04). However, these increases were principally confined to coinfected patients, with a total of 16% hepatitis B or hepatitis C infected patients developing elevated liver enzymes compared to only 3% of individuals without these infections.
In the patients who did develop elevated liver enzymes, almost 75% had grade 2 toxicity, 20% grade 3 toxicity, and 5% grade 4 toxicity.
Thirteen patients stopped Kaletra, but continued with their other antiretrovirals, because of elevations in liver enzymes, and this led to a normalisation of liver function in eleven patients. There were four hospitalisations and one death.
In multivariate analysis, the investigators found that coinfection with hepatitis B or C virus (p < 0.001), younger age (p = 0.005), elevated ALTs at baseline (p = 0.005), and concomitant use of efavirenz (p = 0.008) were predictive for the development of increased liver enzymes during Kaletra therapy.
The investigators conclude that hepatitis coinfection should be tested for prior to the initiation of HAART and liver function carefully and closely monitored during antiretroviral therapy. They also suggest that therapeutic drug level monitoring could prove a useful tool to enable doctors to adjust doses of drugs to prevent drug-related liver damage.